Ohio, 2011Flash Flooding and Damaging Wind in Ohio, July 24, 2011
July 24, 2011 · NWS ILN · 3 events in 2 counties and zones
A weak shortwave combined with bulk shear and instability to produce thunderstorms during the early morning. One of these storms briefly became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave combined with bulk shear and instability to produce thunderstorms during the early morning. One of these storms briefly became severe. The persistence of these storms along a convergence boundary also produced flash flooding in the area. The main threats from these storms was flash flooding due to heavy rainfall and damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 7:55 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 23, 7:55 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EDT SAT JUL 23 2011
.SYNOPSIS...
A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE WEEKEND.
BY SUNDAY NIGHT...A COLD FRONT WILL SWEEP ACROSS THE AREA. EXPECT
A RETURN TO NORMAL TEMPERATURES THE FIRST HALF OF NEXT WEEK...WITH
DRIER CONDITIONS FORECAST FOR THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST SATELLITE IMAGERY SHOWS THAT OUTFLOW FROM THIS AFTNS
THUNDERSTORM ACTIVITY HAS TEMPORARILY SUPPRESSED THUNDERSTORMS
ACRS SRN OHIO AND NRN KY. WEAK S/WV ROUNDING THE UPPER RIDGE HAS
LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT ACRS NRN OHIO WHERE
LOW LEVEL CONVERGENCE EXISTS ALONG WITH SLIGHTLY BETTER BULK
SHEAR. HAVE 50 POPS WITH SCATTERED WORDING ACRS THE NORTH AND
OMITTED ANY MENTION ACROSS THE FAR SOUTH. IN VERY HUMID AIRMASS
HAVE KEPT TEMPS ON THE WARM SIDE OVERNIGHT.
HAVE ADJUSTED HEADLINES WITH HEAT ADVISORIES ACROSS ALL BUT HAMILTON
AND MONTGOMERY COUNTIES WHERE AN EXCESSIVE HEAT WARNING CONTINUES THRU
9 PM SUNDAY.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
AN APPROACHING COLD FRONT AND SHORTWAVE TROUGH WILL BRING
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON
AND INTO SUNDAY NIGHT.
HEAT INDICES ON SUNDAY WILL REACH ADVISORY CRITERIA...AND
EXCESSIVE HEAT WARNING...(FOR HAMILTON AND MONTGOMERY COUNTIES).
THEREFORE...HAVE ISSUED A HEAT ADVISORY FOR THE ENTIRE FORECAST
AREA AND WARNING FOR HAMILTON AND MONTGOMERY COUNTIES FOR SUNDAY.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL PUSH THROUGH THE AREA EARLY IN THE PERIOD AND THIS
WILL LEAD TO A DECREASING CHANCE OF THUNDERSTORMS FROM THE NORTH
THROUGH EARLY AFTERNOON ON MONDAY. SURFACE HIGH PRESSURE WILL THEN
BUILD INTO THE REGION THROUGH MID WEEK. THIS WILL ALLOW FOR A CHANGE
IN AIRMASS WITH AT LEAST SLIGHTLY COOLER TEMPERATURES MONDAY INTO
TUESDAY.
THE SURFACE HIGH WILL PUSH OFF TO THE EAST THROUGH THE END OF THE
WEEK AS UPPER LEVEL RIDGING RE-ESTABLISHES ITSELF OVER THE REGION.
THIS RIDGE IS NOT AS STRONG AS THE ONE THAT HAS BEEN IN PLACE ACROSS
THE REGION FOR THE PAST WEEK...BUT IT WILL STILL LEAD TO
TEMPERATURES WARMING BACK INTO THE 90S THROUGH THE END OF THE LONG
TERM PERIOD. AS WE START TO GET INTO SOME RETURN FLOW ON THE BACK
SIDE OF THE SURFACE HIGH...LOW LEVEL MOISTURE WILL BEGIN TO
INCREASE. THIS WILL RESULT IN A LITTLE BETTER CHANCE OF PCPN EACH
DAY. CHANCE OF PCPN APPEARS LOW ENOUGH THROUGH AT LEAST THURSDAY TO
KEEP FORECAST DRY. WILL THEN GRADUALLY TWEAK UP POPS HEADING INTO
NEXT WEEKEND.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
LATEST VISIBLE SATELLITE IMAGERY SHOWS THAT OUTFLOW FROM EARLIER
THUNDERSTORM ACTIVITY HAS TEMPORARILY SUPPRESSED THUNDERSTORMS.
WEAK S/WV ROUNDING THE UPPER RIDGE MAY LEAD TO CONTD SCTD CONVECTION
ACRS NRN OHIO WHERE LOW LEVEL CONVERGENCE EXISTS ALONG WITH
SLIGHTLY BETTER BULK SHEAR. HAVE LIMITED THUNDER TO ONLY A MENTION
OF VCTS AT KCMH/KLCK AND KCMH THIS EVENING. MVFR VSBY RESTRICTION
DUE TO FOG IS EXPECTED LATE TONIGHT AT ALL SITES WITH IFR RESTRICTION
AT KLUK. CONVECTION WILL DEVELOP AGAIN SUNDAY IN THE PERSISTENTLY
UNSTABLE AIRMASS.
OUTLOOK...A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 9 PM EDT SUNDAY FOR OHZ026-034-035-042>046-
051>056-060-062>065-070>074-078>082-088.
EXCESSIVE HEAT WARNING UNTIL 9 PM EDT SUNDAY FOR OHZ061-077.
KY...HEAT ADVISORY UNTIL 9 PM EDT SUNDAY FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 9 PM EDT SUNDAY FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...LATTO
NEAR TERM...AR
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...ARHazardous weather outlook, Jul 23, 2:38 PM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
338 PM EDT SAT JUL 23 2011
INZ050-058-059-OHZ026-034-035-042>046-051>056-060-062-241945-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-GREENE-
338 PM EDT SAT JUL 23 2011
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. GIVEN
THE EXTREME INSTABILITY...SOME THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-078>082-088-241945-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
338 PM EDT SAT JUL 23 2011
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
HEAT ADVISORY.
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. GIVEN
THE EXTREME INSTABILITY...SOME THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ061-077-241945-
MONTGOMERY-HAMILTON-
338 PM EDT SAT JUL 23 2011
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. GIVEN
THE EXTREME INSTABILITY...SOME THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 7:09 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
809 PM EDT SAT JUL 23 2011
OHZ026-044-045-240045-
HARDIN OH-LOGAN OH-UNION OH-
809 PM EDT SAT JUL 23 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION...NORTHEASTERN
LOGAN AND HARDIN COUNTIES THROUGH 845 PM EDT...
AT 804 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
NORTHWOOD...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST MANSFIELD...
KENTON...DUNKIRK...RICHWOOD AND FOREST.
ALSO...HUNTERSVILLE...RUSHSYLVANIA...SILVER CREEK...BIG SPRINGS...
DOLA...RIDGEWAY...BLANCHARD AND MENTZER ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 4071 8349 4071 8346 4068 8341 4051 8341
4051 8325 4041 8325 4037 8386 4082 8385
4082 8350
KURZSpecial weather statement, Jul 23, 10:28 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 PM EDT SAT JUL 23 2011
OHZ046-055-056-240400-
DELAWARE OH-FRANKLIN OH-LICKING OH-
1128 PM EDT SAT JUL 23 2011
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING...NORTHEASTERN
FRANKLIN AND SOUTHEASTERN DELAWARE COUNTIES THROUGH MIDNIGHT EDT...
AT 1124 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
ALBANY...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
SUMMIT STATION...WESTERVILLE...CENTER VILLAGE...JERSEY.
LAT...LON 4014 8269 3998 8272 4014 8307 4025 8290
HATZOS
Local storm report, Jul 23, 11:28 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1228 AM EDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HEAVY RAIN GAHANNA 40.03N 82.88W
07/24/2011 M1.50 INCH FRANKLIN OH TRAINED SPOTTER
FELL OVER THE PAST HOUR
&&
KURZFlash Flood, Franklin
- When
- July 24, 12:05 AM EST to 1:05 AM EST
- Where
- Franklin County, 1.27 mi NE of Westerville to 1.32 mi ENE of Westerville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.132, -82.901
County line road was closed between Spring Road and Hempstead Road due to high water caused by heavy rain. One car was stranded in the high water.
Thunderstorm Wind, Franklin
- When
- July 24, 2:16 AM EST to 2:20 AM EST
- Where
- Franklin County, 1.81 mi E of Briggsdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.916, -83.036
Numerous trees were reported down in the area due to damaging thunderstorm winds.
Flash Flood, Delaware
- When
- July 24, 3:00 AM EST to 4:00 AM EST
- Where
- Delaware County, Center Vlg to 0.79 mi W of Center Vlg
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.170, -82.800
Roads were closed due to high water caused by heavy rain. Some driveways were washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330326, 330325, 330327.